Texas, 2005

High Wind in Texas, February 12 to 13, 2005

February 12 to 13, 2005 · NWS MAF · 2 events in 2 counties and zones

Severe mountain winds affected the higher terrain of west Texas on the 12th and early on the 13th. Wind gusts to 92 MPH were recorded at The Bowl in the Guadalupe Mountains, and gusts to 79 MPH were recorded at the McDonald Observatory atop Mount Locke in the Davis Mountains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Severe mountain winds affected the higher terrain of west Texas on the 12th and early on the 13th. Wind gusts to 92 MPH were recorded at The Bowl in the Guadalupe Mountains, and gusts to 79 MPH were recorded at the McDonald Observatory atop Mount Locke in the Davis Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Feb 12, 4:00 AM CST, 4 hours earlier.

Area forecast discussion, Feb 12, 4:00 AM CST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
400 AM CST SAT FEB 12 2005

.SHORT TERM...
THE UPPER LEVEL LOW PRESENTLY OVER THE MOJAVE DESERT IS FORECAST BY A
CONSENSUS OF THE AVAILABLE MODELS TO DEAMPLIFY INTO A SHORTWAVE
TROUGH AND ACCELERATE EAST TODAY.  IN RESPONSE...SURFACE
CYCLOGENESIS WILL BEGIN IN EARNEST LATER THIS MORNING ACROSS THE
CENTRAL HIGH PLAINS...RESULTING IN A TIGHTENING PRESSURE GRADIENT
ACROSS THE CWFA BY AFTERNOON.  MODEL CROSS SECTIONS INDICATE THE
DEVELOPMENT OF A MODEST MOUNTAIN WAVE SIGNATURE OVER THE GUADALUPES
BY AFTERNOON.  ALTHOUGH CONSIDERABLE MID AND UPPER TROPOSPHERIC
MOISTURE WILL CONTINUE OVER MUCH OF THE REGION TODAY...GRADIENT
WINDS ALONG WITH STEEPENING LAPSE RATES SHOULD SHOULD SUPPORT
MARGINAL HIGH WIND WARNING CONDITIONS OVER THE GUADALUPES LATE THIS
AFTERNOON THROUGH THE EARLY EVENING HOURS.  WE WILL UPGRADE THE HIGH
WIND WATCH TO A WARNING FOR THE GUADALUPE MOUNTAINS OF WEST TEXAS
AND SOUTHEASTERN NEW MEXICO WITH THIS FORECAST.  IN ADDITION...WE
WILL ISSUE A WIND ADVISORY FOR THE DAVIS MOUNTAINS...WHERE SUSTAINED
25 TO 35 MPH WINDS ARE EXPECTED OVER THE HIGHER TERRAIN BY
AFTERNOON.  ACROSS THE PLAINS...WINDS WILL INCREASE DURING THE
AFTERNOON BUT CLOUD COVER SHOULD KEEP THINGS BELOW ADVISORY
CRITERION.

LIFT ASSOCIATED WITH THE APPROACHING DESERT SOUTHWEST SYSTEM WILL
ACT ON THIS MOISTURE TO PRODUCE PRECIPITATION ACROSS MUCH OF THE
CWFA TODAY.  BEST CHANCES FOR PRECIP WILL BE OVER NORTHWESTERN ZONES
IN CLOSEST PROXIMITY TO THE BEST LIFT AND MOISTURE.  DEEP LAYER LIFT
AND ASSOCIATED ADIABATIC COOLING AHEAD OF THE SHORTWAVE TROUGH WILL
STEEPEN LAPSE RATES SUFFICIENTLY TO WARRANT MENTION OF ISOLD THUNDER
AS WELL.  QPF...HOWEVER...IS FAIRLY LOW...WITH AT MOST A FEW MM OF
PRECIPITATION EXPECTED OVER NORTHWESTERN ZONES.  HAVE KEPT AFTERNOON
HIGHS CLOSER TO THE COOLER MAV GUIDANCE TODAY WHILE BLENDED THE NAM
AND GFS GUIDANCE FOR LOWS TONIGHT.

.LONG TERM...
THE RAIN WILL MOVE EAST OF THE CWA BY SUNDAY AS THE UPPER LEVEL
TROUGH MOVES EAST OF THE REGION AND UPPER LEVEL RIDGING COMMENCES.
AT THE SURFACE A LOW PRESSURE AREA WILL BE LOCATED OVER NORTHEAST
OK/SOUTHEAST KS WITH A SURFACE TROUGH EXTENDING JUST EAST OF THE
CWA.  THIS THROUGH WILL CONTINUE TO PRODUCE A TIGHT GRADIENT OVER
THE REGION PRODUCING STRONG WESTERLY WINDS OVER THE REGION...
ESPECIALLY OVER THE GUADALUPE MOUNTAINS. AS THE LOW PRESSURE TROUGH
MOVES FURTHER EAST ON MONDAY WINDS OVER THE REGION WILL DECREASE.
THESE WINDS...ALONG WITH CLEARING SKIES...WILL ALSO PRODUCE ABOVE
NORMAL TEMPERATURES THROUGH TUESDAY.

A COLD FRONT IS EXPECTED TO BACK INTO THE AREA ON WEDNESDAY BRINGING
COOLER TEMPERATURES.  NORTHEAST TO EAST WINDS WILL PRODUCE UPSLOPE
FLOW OVER THE REGION AND A POSSIBILITY OF PRECIPITATION.  THE
PRECIPITATION IS EXPECTED TO BEGIN OVER THE NORTHEAST SECTIONS OF
THE CWA WEDNESDAY MORNING AND SPREAD SOUTHWEST OVER MOST OF THE AREA
WEDNESDAY NIGHT.  ALSO ANOTHER UPPER LEVEL LOW PRESSURE SYSTEM WILL
DEVELOP OFF THE CA COAST AND WILL EJECT MINOR SHORT WAVES ACROSS THE
CWA WEDNESDAY.  THIS WILL AID IN THE DEVELOPMENT OF SHOWERS OVER THE
REGION.  HAVE TRENDED TEMPERATURES DOWN WEDNESDAY AND THURSDAY AS
COOL AIR IS PROGGED TO REMAIN OVER THE REGION AND CLOUD COVER AND
SCATTERED PRECIPITATION WILL CONTINUE OVER THE CWA.  ON FRIDAY
MODELS PROG THE UPPER LEVEL TROUGH OFF THE CA COAST TO EJECT MORE
SHORTWAVE ACTIVITY TOWARD THE REGION IN SOUTHWEST FLOW ALOFT.  WILL
WAIT AND SEE IF POPS WILL BE NECESSARY FOR FRIDAY AS THIS SYSTEM
CONTINUES TO DEVELOP.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              58  46  66  39 /  40  20   0   0
CARLSBAD NM                65  47  69  38 /  50  10   0   0
DRYDEN TX                  64  48  73  44 /  30  30   0   0
FORT STOCKTON TX           64  50  71  44 /  30  20   0   0
GUADALUPE PASS TX          55  43  60  39 /  50  10   0   0
HOBBS NM                   65  45  69  38 /  60  10   0   0
MARFA TX                   62  40  61  34 /  30  10   0   0
MIDLAND INTL AIRPORT TX    60  45  68  39 /  40  20   0   0
ODESSA TX                  61  46  69  39 /  40  20   0   0
WINK TX                    63  49  73  40 /  40  10   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING IN EFFECT FROM 9 AM UNTIL 8 PM CST SATURDAY
      FOR THE FOLLOWING ZONE...GUADALUPE MOUNTAINS OF EDDY
      COUNTY.
TX...WIND ADVISORY IN EFFECT FROM 9 AM UNTIL 8 PM CST SATURDAY FOR
      THE FOLLOWING ZONE...DAVIS/APACHE MOUNTAINS AREA.
      HIGH WIND WARNING IN EFFECT FROM 9 AM UNTIL 8 PM CST SATURDAY
      FOR THE FOLLOWING ZONE...GUADALUPE MOUNTAINS.

&&

70/54
Hazardous weather outlook, Feb 12, 4:44 AM CST, 3 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
444 AM CST SAT FEB 12 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-131044-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
444 AM CST SAT FEB 12 2005 /344 AM MST SAT FEB 12 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TODAY

AN UPPER LEVEL STORM SYSTEM OVER THE DESERT SOUTHWEST THIS MORNING
WILL MOVE OVER THE SOUTHERN ROCKIES TODAY AND TONIGHT.  SURFACE LOW
PRESSURE WILL DEEPEN OVER THE CENTRAL HIGH PLAINS IN RESPONSE...
AND WILL RESULT IN A TIGHTENING PRESSURE GRADIENT TODAY OVER WEST
TEXAS AND SOUTHEASTERN NEW MEXICO.  STRONG WEST TO SOUTHWEST WINDS
ARE LIKELY OVER THE MOUNTAINS TODAY.  A HIGH WIND WARNING IS IN
EFFECT TODAY THROUGH EARLY THIS EVENING FOR THE GUADALUPE MOUNTAINS
OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO...WHILE A WIND ADVISORY IS
IN EFFECT TODAY THROUGH EARLY THIS EVENING FOR THE DAVIS MOUNTAINS OF
WEST TEXAS.

IN ADDITION TO THESE WINDS...ISOLATED THUNDERSTORMS ARE POSSIBLE
TODAY OVER MUCH OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO.  GUSTY
WINDS AND DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED IN AND
NEAR ANY THUNDERSTORM.

.DAYS TWO THROUGH SEVEN....SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WWW.SRH.NOAA.GOV/MAF

Event by event

2 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
February 12, 8:00 AM CST to February 13, 5:00 AM CST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
80 kt (92 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC

High Wind, Davis / Apache Mountains Area

When
February 12, 8:00 AM CST to February 13, 5:00 AM CST
Where
Davis / Apache Mountains Area forecast zone
Measured
69 kt (79 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, February 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5437827, 5437828.